Hail, Cass
- When
- May 17, 4:10 PM CST
- Where
- Cass County, 3 mi N of Massena
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.300, -94.783
A cold front moved southeast slowly southeast across Iowa during the day on the 17th. The surface front moved about half way through the state, while the front at 850 mb remained over the northwest part of the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front moved southeast slowly southeast across Iowa during the day on the 17th. The surface front moved about half way through the state, while the front at 850 mb remained over the northwest part of the state. The airmass was unstable, but not extremely unstable. Lifted indices were around -2 to -5 C during the afternoon. The convective inhibition had dropped to zero by mid afternoon with CAPE values around 1500 J/kg. Thunderstorms erupted in the vicinity to just north of the surface cold front by late afternoon. An MCS developed over southwest Iowa and tracked east across the state during the late afternoon and evening. The main severe weather mode from this system was hail. There were numerous reports of three quarter to one inch diameter hail during the period. Some of the larger hail reached golf ball to baseball in size. The largest hail fell in Madison County in the Winterset area as baseball size hail pummeled the area twice. A few storms produced high winds. One of the stronger storms was over Adams County. In what appeared to be a macroburst, winds of around 60 MPH downed power poles and a few outbuildings east of the Corning area. The power poles were set on fire as they fell. Later in the evening, over Monroe and Mahaska Counties, a thunderstorm turned into a bow echo segment and caused considerable damage near the Eddyville area. One mile east of Eddyville on 340th St. along the Wapello-Mahaska county line was the hardest hit area. Two farmstead received extensive damage around 9:15 p.m. A microburst likely occurred on the farmstead located along the north side of the road (western-most farmstead), followed by a damage path spreading one-quarter mile east-southeast to a farmstead along the south side of the road. At the southern farmstead, two farm outbuildings were destroyed. Three poles rooted five feet into the ground were lifted complete out of the ground. The roof of a shed was peeled back. Pieces of the outbuildings from the northern farmstead spread out to the east and southeast up to 150 yards in width near the southern farmstead. Length of the visible damage path was around ½ mile. Persons in both farmsteads reported the duration of the strongest winds to be from 20 to 30 seconds. Maximum winds were estimated to be around 85 mph. When all was said and done, high winds flattened a barn and several outbuildings, silos, and trees. Boards from the barn were driven through a car east of Eddyville along the southern Mahaska County border. Several roads were blocked by fallen trees throughout the area. Several hogs were killed when one of the barns collapsed near Eddyville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 17, 3:12 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 412 PM CDT SUN MAY 17 2004 .DISCUSSION... PCPN IS OCCURRING ALG AND AHD OF THE H8 FNT AS IT SINKS SWD ACRS THE STATE TNGT. DESTABILZATION HAS OCCURRED IN SERN NEB AND IS ADVECTING INTO SWRN IA. ACTION WL SLOWLY SINK SWD OVRNGT WITH SOME THREAT OF LOCALLY HVY RAIN IN THE SC AND SERN COUNTIES. GREAT INSTABILITY IS BEING HINDERED BY CLDS. WND FLDS ARE NOT SUPER GREAT FOR ORGANZIED CONVECTION AS FAR AS SUBSTANTIAL SUPERCELLS. COULD GET SOME ORGANIZED MULTICELLS WITH WND DAMAGE POTENTIAL.. BNDRY WL CONTINUE TO BE THE FOCUS TMR AND TMR NGT IS IS HALTS IN NRN MO AND LIFTS BACK NWD. WITH BROAD WSW FLOW ALF...BNDRY WL HANG IN THE IA VCNTY THE RMDR OF THE WEEK. HAVE DFCTLY REMOVING PCPN FM ANY FCST PD...BUT DID TRY TO DO THAT...FAVORING SOME AREAS OF THE FA OVR OTHERS. AT THE MOMENT WED NGT/THU/THU NGT LOOK PROMISING FOR SGFNT WX. FRI LOOKS TO THE LEAST ACTIVE DAY AS BNDRY SHOULD BE ALG THE MN BDR. AS ALRDY MENTIONED BROAD WRN U.S. TROF WL CONT TO EJECT WAVES IN THE FLOW WITH CONT THREAT INTO THE WKEND. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 540 AM CDT MON MAY 17 2004 IAZ004>007-015>017-023-024-033-181100- CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WINNEBAGO-WORTH- 540 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA NORTHWEST OF A LINE FROM SAC CITY TO IOWA FALLS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS IS EXPECTED AT THIS TIME. HOWEVER SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH THE STORMS REMAINING BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCE FOR THUNDERSTORMS IS WEDNESDAY AND WEDNESDAY NIGHT INTO THURSDAY...THEN FRIDAY THROUGH SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE THROUGH THE AREA. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AND THURSDAY. IAZ025>028-034>039-044>050-057>062-070>075-181100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN- JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA- WARREN-WEBSTER-WRIGHT- 540 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA SOUTH OF A LINE FROM SAC CITY TO IOWA FALLS AND NORTH OF A LINE FROM CRESTON TO OTTUMWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK THAT ISOLATED SEVERE THUNDERSTORMS DEVELOPING LATE IN THE AFTERNOON. THE MAIN THREAT WOULD BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY AND TUESDAY NIGHT THEN AGAIN WEDNESDAY THROUGH SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE THROUGH THE AREA. THE MAIN THREAT LATE TUESDAY AND TUESDAY NIGHT INTO EARLY WEDNESDAY WOULD BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. SPOTTERS MAYBE NEEDED LATE TUESDAY AND TUESDAY EVENING INTO EARLY WEDNESDAY. THE IAZ081>086-092>097-181100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 540 AM CDT MON MAY 17 2004 HIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA SOUTH OF A LINE FROM CRESTON TO OTTUMWA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK THAT ISOLATED SEVERE THUNDERSTORMS DEVELOPING LATE IN THE AFTERNOON. THE MAIN THREAT WOULD BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY AND TUESDAY NIGHT AND INTO EARLY WEDNESDAY. MORE THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH SUNDAY AS SEVERAL FRONTAL SYSTEMS MOVE THROUGH THE AREA. SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT AND EARLY WEDNESDAY WITH THE MAIN THREAT LARGE HAIL AND DAMAGING WINDS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON. SPOTTERS MAYBE NEEDED THE MONDAY...TUESDAY NIGHT AND EARLY WEDNESDAY. FORSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 449 PM CDT MON MAY 17 2004 IAZ036>039-045>050-057>062-070>075-081>086-092>097-180300- ...SEVERE THUNDERSTORM WATCH 213 REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE COUNTIES OF... ADAIR ADAMS APPANOOSE AUDUBON BLACK HAWK BOONE CARROLL CASS CLARKE DALLAS DAVIS DECATUR GREENE GRUNDY GUTHRIE HAMILTON HARDIN JASPER LUCAS MADISON MAHASKA MARION MARSHALL MONROE POLK POWESHIEK RINGGOLD STORY TAMA TAYLOR UNION WAPELLO WARREN WAYNE
The Des Moines radar (KDMX), 100 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
31 hail, 10 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394102, 5394027, 5394028, 5394029, 5394030, 5394105, 5394031, 5394032, 5394033, 5394034, 5394035, 5394036, 5394037, 5394106, 5394038, 5394039, 5394040, 5394041, 5394042, 5394043, 5394044, 5394045, 5394100, 5394046, 5394047, 5394048, 5394103, 5394049, 5394050, 5394051, 5394052, 5394053, 5394054, 5394055, 5394056, 5394104, 5394101, 5394057, 5394058, 5394059, and more.